Tennessee, 2019

Damaging Winds in Tennessee, June 17, 2019

June 17, 2019 · NWS MRX · 7 events in 5 counties and zones

A few thunderstorms became just strong enough to generate a little wind damage in the later afternoon heat and humidity present across the Southern Appalachian region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few thunderstorms became just strong enough to generate a little wind damage in the later afternoon heat and humidity present across the Southern Appalachian region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 17, 12:48 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 17, 12:48 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
148 PM EDT Mon Jun 17 2019

.AVIATION...Scattered thunderstorms will occasionally affect the
terminals the rest of this afternoon with brief lighting, heavy
rain, gusty winds, and drops in ceilings and visibilities to MVFR.
A brief drop to IFR cannot be ruled out if a heavier storm moves
overhead. Thunderstorm chances will quickly diminish after 02Z
with VFR prevailing through the night despite a few showers
developing in the 07-10Z timeframe. Tomorrow morning is low
confidence. More widespread showers and storms will move in after
12Z, but fluctuations in ceilings and visibilities are expected

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

Garuckas
Hazardous weather outlook, Jun 17, 1:48 PM EST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
248 PM EDT Mon Jun 17 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-181900-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
248 PM EDT Mon Jun 17 2019 /148 PM CDT Mon Jun 17 2019/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will continue into early this evening. A
few isolated severe storms remain possible with strong winds and
hail, but widespread severe weather is not expected. Localized
flooding is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms will develop during the afternoon and
evening hours each day. The greatest coverage of thunderstorms
will be Tuesday and Thursday. Any thunderstorm will be capable of
producing torrential rainfall, so there will be the potential for
localized flash flooding in areas that see repeated thunderstorms
this week. A few severe thunderstorms are possible Tuesday with
hail and strong winds, but widespread severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but any reports of flash
flooding or rainfall amounts will be appreciated this week.

In the hours before

Special weather statement, Jun 17, 12:04 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Morristown TN
104 PM EDT Mon Jun 17 2019

NCZ060-TNZ102-171745-
Cherokee NC-East Polk TN-
104 PM EDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEROKEE AND SOUTHEASTERN
POLK COUNTIES UNTIL 145 PM EDT...

At 104 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ducktown, moving north at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ducktown, William L. Davenport Refuge, Copperhill, Violet, Turtletown
and Hot House.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3517 8444 3521 8440 3521 8435 3520 8435
      3522 8432 3521 8429 3522 8429 3524 8418
      3499 8423 3499 8444
TIME...MOT...LOC 1704Z 189DEG 12KT 3512 8433

mjb
Special weather statement, Jun 17, 12:04 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Morristown TN
104 PM EDT Mon Jun 17 2019

VAZ005-171745-
Scott VA-
104 PM EDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTT COUNTY UNTIL
145 PM EDT...

At 103 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Gate City, moving east at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Nickelsville, Dungannon and Fort Blackmore.

LAT...LON 3688 8241 3678 8235 3671 8233 3669 8269
      3681 8272 3689 8240
TIME...MOT...LOC 1703Z 266DEG 12KT 3677 8264

Diegan
Special weather statement, Jun 17, 1:01 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Morristown TN
201 PM EDT Mon Jun 17 2019

TNZ040>043-171845-
Cocke Smoky Mountains TN-Northwest Greene TN-Northwest Cocke TN-
Southeast Greene TN-
201 PM EDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCKE AND
SOUTHWESTERN GREENE COUNTIES UNTIL 245 PM EDT...

At 201 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Parrottsville, or 12 miles southwest of Greeneville,
moving north at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Greeneville, Tusculum, Parrottsville, Mosheim, Caney Branch, Del Rio,
Cedar Creek and Mohawk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3584 8308 3620 8308 3623 8274 3592 8281
      3592 8282 3595 8285 3595 8290 3593 8290
      3593 8292 3589 8290 3588 8291 3588 8290
      3587 8292 3585 8292
TIME...MOT...LOC 1801Z 183DEG 17KT 3601 8293

mjb
Special weather statement, Jun 17, 1:14 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
214 PM EDT Mon Jun 17 2019

VAZ006-171900-
Russell VA-
214 PM EDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSSELL COUNTY UNTIL
300 PM EDT...

At 214 PM EDT, Doppler radar was tracking a strong thunderstorm near
Raven, or near Richlands, moving northeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Honaker and Dye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3711 8189 3704 8182 3694 8210 3704 8217
      3704 8212 3705 8211 3704 8208 3705 8204
      3707 8202 3709 8202 3712 8201 3713 8199
      3712 8197 3713 8196 3713 8193 3714 8190
TIME...MOT...LOC 1814Z 237DEG 34KT 3712 8192

mjb
Special weather statement, Jun 17, 1:32 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Morristown TN
232 PM EDT Mon Jun 17 2019

TNZ082-083-171915-
Rhea TN-Bledsoe TN-
232 PM EDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RHEA AND NORTHEASTERN
BLEDSOE COUNTIES UNTIL 315 PM EDT/215 PM CDT/...

At 232 PM EDT/132 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Spring City, or 11 miles north of Dayton, moving
northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Spring City, Grandview, Piney Falls State Park and Stinging Fork
Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3567 8515 3577 8493 3576 8492 3578 8491
      3583 8479 3582 8479 3580 8476 3577 8475
      3576 8476 3575 8474 3572 8472 3569 8472
      3568 8475 3569 8475 3570 8477 3568 8478
      3565 8478 3553 8511
TIME...MOT...LOC 1832Z 244DEG 16KT 3565 8497

mjb
Special weather statement, Jun 17, 1:40 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Morristown TN
240 PM EDT Mon Jun 17 2019

TNZ013-014-171930-
Claiborne TN-Campbell TN-
240 PM EDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAIBORNE AND
NORTHEASTERN CAMPBELL COUNTIES UNTIL 330 PM EDT...

At 239 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of La Follette, moving northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Follette, Jellico, Fincastle, White Oak and Clairfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3658 8373 3644 8367 3642 8380 3643 8380
      3642 8383 3643 8386 3642 8388 3643 8389
      3641 8391 3640 8391 3639 8394 3640 8395
      3639 8396 3635 8420 3650 8424 3659 8407
TIME...MOT...LOC 1839Z 252DEG 16KT 3646 8404

mjb

The radar

The Knoxville radar (KMRX), 29 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cocke

When
June 17, 1:50 PM EST
Where
Cocke County, 0.56 mi W of Northport
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.970, -83.190

Numerous trees and power lines were reported down through the county with a high concentration of damage around Newport.

Thunderstorm Wind, Cocke

When
June 17, 1:55 PM EST
Where
Cocke County, 0.89 mi SW of Northport
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.960, -83.190

One tree was reported down.

Thunderstorm Wind, Cocke

When
June 17, 2:20 PM EST
Where
Cocke County, Northport
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.970, -83.180

A few trees and power lines were reported down in the Newport area.

Thunderstorm Wind, Bledsoe

When
June 17, 1:30 PM CST
Where
Bledsoe County, 1.78 mi SE of Sampson
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.650, -85.250

Several trees were reported down with some small hail noted.

Thunderstorm Wind, Loudon

When
June 17, 2:45 PM EST
Where
Loudon County, 1.32 mi ENE of Russell Store
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.690, -84.260

One tree was reporte down at the intersection of Toqua Road and Oostanli Way.

Thunderstorm Wind, McMinn

When
June 17, 4:34 PM EST
Where
McMinn County, 0.89 mi SE of Athens
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.440, -84.590

A few trees were reported down in Athens and the surrounding vicinity.

Thunderstorm Wind, Carter

When
June 17, 5:30 PM EST
Where
Carter County, 1.49 mi NNW of Little Milligan
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.340, -82.040

A few trees were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822843, 822844, 822845, 822842, 822846, 822847, 822848.